Virginia, 2004

Tornado and Flash Flood in Virginia, September 8, 2004

September 8, 2004 · NWS RNK · 4 events in 4 counties and zones

In Franklin County, a severe thunderstorm brought down several trees in Rocky Mount. In Campbell County, a severe thunderstorm downed trees across Route 683 near Evington.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The remnants of Tropical Depression Frances brought a brief tornado, flash flooding, and a few severe thunderstorms to portions of Southwest Virginia during the late morning and early afternoon of the 8th.In Buckingham County, an F0 tornado briefly touched down 2 miles WNW of Gold Hill, damaging and snapping numerous trees.In Bedford County, flash flooding near Stewartsville closed Highway 619.In Franklin County, a severe thunderstorm brought down several trees in Rocky Mount. In Campbell County, a severe thunderstorm downed trees across Route 683 near Evington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 8, 10:00 AM EST, 23 minutes earlier.

Area forecast discussion, Sep 8, 10:00 AM EST, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT WED SEP 8 2004

.SHORT TERM (REST OF TODAY)...

WIDESPREAD RAIN WILL CONTINUE FOR THIS AFTERNOON WITH PERIODS OF
HEAVY RAINS. THE SHEAR WITH THE REMAINS OF FRANCES COULD PRODUCE
ISOLATED TORNADOES IN SOUTHERN PORTIONS OF FA.

EXPANDED WIND ADVISORY ALL THE WAY UP THE BLUE RIDGE WESTWARD.
NPW ALREADY OUT. WSR-88D INDICATED THAT HEAVY RAIN BANDS WITH
ISOLATED THUNDERSTORMS CONTINUE ACROSS FA. RAINFALL TOTALS
ARE ADDING UP QUICKLY THIS MORNING. RATES OF 1 TO 3 INCHES
PER HOUR ARE ARE POSSIBLE. PNS HIGHLIGHTS A FEW OF
THE HIGHER AMOUNTS WITH AROUND 8 INCHES REPORTED IN WATAUGA
COUNTY. NUMEROUS FLOOD WARNINGS IN EFFECT AT THIS TIME.
WILL CONTINUE FLOOD WATCH TODAY. MADE ADJUSTMENTS FOR THIS
AFTERNOON HIGHS. LOWERED MAXES IN THE GREENBRIER VALLEY AND RAISED
HIGH TEMPERATURES IN SOUTHEAST VIRGINIA. ALSO...CHANGES QPF VALUES
IN GRIDS FOR THIS AFTERNOON. ZONES AND ISC GRIDS WILL BE AVAILABLE
BY 1140 AM.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 730 AM EDT WED SEP 8 2004

SHORT TERM (REST OF TODAY)...

ZONES HAVE BEEN UPDATED TO REFLECT NEW TORNADO WATCH.

AVIATION...

WIDESPREAD RAIN WILL CONTINUE FOR THE REST OF THE DAY. CIGS WILL
BE MVRF...WITH IFR CONDITIONS WITHIN THE BAND OF HEAVY RAIN. THE
REMNANTS OF FRANCES WILL CREATE HIGH SHEAR CONDITONS. A TORNADO
WATCH IS IN EFFECT UNTIL 2 PM. WINDS ALSO INCREASE TO 40-50 KTS
AOB 1000 FT AGL.

THE FOLLOWING WAS ORIGINALLY ISSUED AT 414 AM EDT WED SEP 8 2004

SHORT TERM (TODAY THROUGH THURSDAY)...
USING HPC TRACK OF TD FRANCES WHICH BRINGS CENTER OF SYSTEM INTO
FAR WRN CWA BY THE END OF THE DAY. AS TD APPROACHES EXPECT WINDS
TO GRDUALLY INCREASE...ESPECIALLY AT HIGHER ELEVATIONS ALONG THE
BLUE RIDGE SOUTH OF ROA AND IN THE MOUNTAINS OF NW NC. BEST UPPER
DIFFLUENCE AND SERLY UPSLOPE FLOW WILL BE THIS AFTN AS HEAVIEST
RAIN PROGRESSES UP THE BLUE RIDGE. MODELS DRY SLOT THE FA BY 00Z
FRI TAKING DEEPER MOISTURE NORTH...BUT FNT STILL IN THE AREA UNTIL
FRI MORN SO WL CONT CHC POPS.

FLOOD WATCH WILL CONTINUE AS SEVERAL LOCATIONS IN THE NC AND FAR
SW HAVE HAD ANYWHERE FROM 1 TO 4 INCHES OF RAIN ALREADY. ONLY
MINOR CHANGES NEEDE TO MIN/MAX TEMPS THRU THUR.

LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...

HAVE ADDED IN LOW POPS ON SUN AS GFS BRINGING A SYSTEM THROUGH THE
NRN STREAM. MINIMAL CHANGE FOR THE REST OF THIS PERIOD.

AVIATION...
THE FA WILL REMAIN UNDER THE EFFECTS OF FRANCES...WITH RAIN
CONTINUING THROUGH WEDNESDAY EVENING. OVERALL...LIFR/IFR CIGS CAN BE
EXPECTED THROUGH THIS TAF PERIOD. VSBYS WILL GENERALLY BE IN THE
VFR/MVFR RANGE. LL JET WORKING ITS WAY THRU THE AREA WITH LLWS OF
120G30KT FOR AT LEAST THE NEXT 3 HOURS.  STRONGER RAIN BANDS AFTER
09Z SHOULD HELP INCREASE SFC WINDS. WINDS WILL PICK UP ACROSS THE
HIGHER ELEVATIONS...ESPECIALLY IN NW NC MTNS...AND THE VIRGINIA BLUE
RIDGE AND HIGHLANDS. DURING TOMORROW EXPECT A FEW WIND GUSTS TO 40
OR 50 MPH...BUT MOST LOCATIONS IN THE LOWER ELEVATIONS...BELOW 3000
FEET SHOULD ONLY SEE GUSTS OF 20 TO 30 MPH.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
FOR NCZ001-018-VAZ015-HIGH WIND WARNING REMAINS IN EFFECT UNTIL
MIDNIGHT EDT THURSDAY.

FOR NCZ002-VAZ007-009>014-016>020-022>024-WVZ042>045-WIND ADVISORY
IN EFFECT UNTIL MIDNIGHT EDT THURSDAY.

NC...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.

VA...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.

WV...FLOOD WATCH ALL COUNTIES UNTIL THURSDAY MORNING.
&&

SHORT TERM (UPDATE)...KK
Hazardous weather outlook, Sep 8, 4:30 AM EST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT WED SEP 8 2004

.THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL MOVE FROM FAR
SOUTHEAST TENNESSEE INTO SOUTHERN WEST VIRGINIA BY THIS EVENING. THIS
WILL BRING WIDESPREAD RAIN...HEAVY AT TIMES TO THE REGION. AS THE LOW
APPROACHES WINDS WILL ALSO INCREASE TODAY ESPECIALLY AT HIGHER
ELEVATIONS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
SPOTTER ACTIVATION WILL BE LIKELY.

NCZ001-018-VAZ015-090910-
ASHE NC-GRAYSON VA-WATAUGA NC-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A HIGH WIND WARNING IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS
UP TO 45 MPH ARE LIKELY. THE COMBINATION OF STRONG WINDS AND
SATURATED GROUND WILL LEAD TO NUMEROUS DOWNED TREES.

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

NCZ002-VAZ007-009-010-012-016-WVZ042-090910-
ALLEGHANY NC-BLAND VA-CARROLL VA-MERCER WV-SMYTH VA-TAZEWELL VA-
WYTHE VA-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT TONIGHT. WIND GUSTS UP TO
35 MPH ARE LIKELY. THE COMBINATION OF GUSTY WINDS AND SATURATED
GROUND MAY LEAD TO DOWNED TREES.

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

NCZ003>006-019-020-VAZ011-013-014-017>020-022>024-032>035-043>047-
058-059-WVZ043>045-090910-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GREENBRIER WV-HALIFAX VA-
HENRY VA-MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-
PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-SURRY NC-WILKES NC-YADKIN NC-
530 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT TODAY AND TONIGHT. ANOTHER ONE TO THREE
INCHES OF RAIN IS EXPECTED BY EARLY THURSDAY MORNING. THIS WILL
RESULT IN FLOODING OF SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...

RIVER FLOODING IS POSSIBLE BY THE END OF THE WEEK AS THE HEAVY RAIN
RUNS OFF OUT OF THE HEADWATERS AND INTO THE MAINSTEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE CONTACTED TO RAINFALL...FLOODING AND WIND DAMAGE
INFORMATION.

In the hours before

Special weather statement, Sep 8, 6:40 AM EST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 AM EDT WED SEP 8 2004

NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081730-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-
740 AM EDT WED SEP 8 2004

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY. THE REMNANTS OF
TROPICAL DEPRESSION FRANCES WILL PRODUCE CONDITIONS FAVORABLE FOR
TORNADOES. A TORNADO WATCH IS IN EFFECT FOR MUCH OF VIRGINIA AND
NORTH CAROLINA ALONG AND EAST OF THE BLUE RIDGE.

IN ADDITION...THE SATURATED GROUND COMBINES WITH STRONG GUSTY WINDS
WILL LEAD TO DOWNED TREES...ESPECIALLY AT HIGHER ELEVATIONS WEST OF
THE BLUE RIDGE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 15:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
September 8, 10:23 AM EST
Where
Franklin County, Rocky Mt
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.000, -79.883

Flash Flood, Bedford

When
September 8, 12:00 PM EST to 2:30 PM EST
Where
Bedford County, Stewartsville
Reported by
TRAINED SPOTTER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Thunderstorm Wind, Campbell

When
September 8, 1:15 PM EST
Where
Campbell County, Evington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.233, -79.283

Tornado, Buckingham

When
September 8, 3:30 PM EST
Where
Buckingham County, 2 mi WNW of Gold Hill
Rating
F0
Path length
0.8 mi
Path width
33 yd
Reported by
EMERGENCY MANAGER
Coordinates
37.630, -78.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422148, 5422147, 5422149, 5422150.